From our partners at the Institute for Safe Medication Practices (ISMP): Given reports of ongoing misuse of insulin pens — in particular, the sharing of insulin pens with multiple patients after only changing the needle — we believe the risk associated with cross-contamination is best mitigated by removing insulin pens from use in hospitals….
While we stand firmly behind our recommendation on this issue, we want to take this opportunity to point out that simply replacing insulin pens with insulin vials may result in unintended vulnerabilities that can lead to errors. First, for staff who have been using insulin pens for any length of time, transition back to insulin vials may result in knowledge deficits that lead to errors. Edrees et al. described such an event in 2011.1 A physician had ordered a stat dose of insulin aspart 10 units IV along with a dextrose infusion to treat a patient with hyperkalemia. Several years before, the hospital began using insulin pens. Since graduation, the nurse who needed to give the insulin had only used the pens and was not familiar with measuring insulin from a vial using an insulin syringe. She had forgotten that insulin should only be measured in an insulin syringe. She felt stressed to give the insulin quickly and called the pharmacy for assistance. The pharmacist advised her to use the vial of insulin aspart from the medication refrigerator. The concentration and total dose was not readily apparent on the vial label. She showed the vial to another nurse, who confirmed it was the right medication. The younger nurse thought the other nurse had confirmed that the entire vial contained the required dose. She drew all 10 mL of the 100 units/mL insulin into a 10 mL syringe and administered 1,000 units IV. Fortunately, the error was quickly recognized and the patient was treated to avoid harm….
Second, even staff who can easily remember how to withdraw an insulin dose from a vial may encounter difficulties that result in unsafe insulin administration. Thus, there are safety issues with the use of insulin vials that must be addressed when transitioning away from insulin pen use. What follows is a discussion regarding the most common safety issues associated with insulin vials along with recommendations to lessen the risk of medication errors when transitioning away from use of insulin pens in the acute care setting.
Dosing errors. With insulin, it should not be assumed that all healthcare professionals are knowledgeable and skilled when it comes to measuring doses and recognizing doses that exceed safe limits. For example, the U-100 designation on insulin vials has been misunderstood to represent 100 units per vial, leading to 100-fold overdoses. Taking into consideration that the label of virtually every other injectable drug notes both the per mL and per vial amounts except insulin, one can understand how this inconsistency might contribute to such an error. Availability of 10 mL vials of insulin make very large overdoses possible. Occasionally, the dose in units has been measured in mL instead of units (4 mL vs. 4 units) using a tuberculin syringe with mL increments. Prior errors of this type suggest that some healthcare professionals do not fully understand the differences between an insulin syringe and other parenteral syringes. Adding to the risk of dosing errors is insulin’s availability in two concentrations (U-100 and U-500), while insulin syringes only measure the most common concentration (100 units/mL).
Look-alike vials. Some manufacturers have crafted distinctive labeling to help reduce confusion between various types and concentrations of the insulin they manufacture. However, ISMP still receives reports of serious mix-ups between insulin types and concentrations, and between insulin and heparin vials. Similar labeling and packaging of insulin and heparin in 10 mL vials, placement of these vials next to each other on a counter or drug cart, and the fact that both drugs are dosed in units, has contributed to many of these mix-ups.
Unlabeled syringes. Insulin doses drawn into a syringe in patient care areas run the risk of being unlabeled. Even if the health professional intends to administer the dose immediately, interruptions are common and often result in delays in administration, leaving an unlabeled syringe in drug preparation areas.
Beyond use expiration dating. Healthcare professionals may forget to document an expiration date on an insulin vial once it has been entered or may not discard the vial once the expiration date has arrived, thus allowing use of a product that may no longer be safe or fully potent.
Cross-contamination. The risk of a healthcare professional using the same insulin syringe and needle to draw up and administer insulin to multiple patients is extremely low, particularly given that insulin syringes come with an attached (epoxied) needle that cannot be changed between uses (which is never an acceptable practice). Further, while a 2010 survey revealed an alarming lapse of basic infection control practices associate with the use of syringes, needles, and multiple-dose vials, insulin is not as vulnerable to cross-contamination as a drug which often requires multiple entries into the vial to treat a single patient, such as lidocaine. (When multiple entries are required, a mental lapse could result in using the same syringe and needle, thereby contaminating the product.) However, anytime multiple-dose vials are used, the risk of contamination is present.
In addition to these safety issues, it takes more time to prepare insulin doses from a vial than from a pen, and waste may be an issue if 10 mL vials are dispensed for individual patients.
Safe Practice Recommendations: When transitioning away from insulin pen use in hospitals, consider these recommendations to reduce the risk of errors.
Dispense from pharmacy. To preserve an independent double-check, wherever possible pharmacy should prepare, label, and dispense patient-specific insulin doses in insulin syringes, particularly for basal and other long-acting insulin. For rapid-acting insulin that is not dispensed in unit dose syringes, provide the smallest vial of insulin (3 mL) labeled for a specific patient.
Stock the smallest vials. Stock patient care units and treatment kits (e.g., hyperkalemia kit) that require rapid-acting insulin with 3 mL vials of insulin instead of 10 mL vials to reduce the risk of catastrophic dosing errors. (Although 3 mL of insulin represents a catastrophic overdose, the risk of a massive overdose is lessened with each correct dose removed from the vial.)
Provide reminders. In hospitals that cannot dispense patient-specific insulin doses from the pharmacy, a warning should appear on automated dispensing cabinet (ADC) screens and electronic/computer-generated medication administration records that states the insulin needs to be prepared using an insulin syringe. The warning should be operational for at least 6 months after transitioning away from insulin pen use.
Stock the appropriate syringes. Provide insulin syringes in all patient care units where the drug may be administered, and in any treatment kits that require insulin administration (e.g., hyperkalemia kit). Remove tuberculin syringes from patient care areas wherever possible; provide a tuberculin syringe with any product dispensed from the pharmacy that requires intradermal administration.
Conduct an independent double-check. Require an independent double-check of all doses before dispensing and administering IV insulin.
Separate and verify drugs. Do not keep insulin and heparin vials alongside one another on top of counters or drug carts. Use prefilled syringes of heparin for central line flushes where absolutely indicated. Otherwise, eliminate heparin flushes to reduce availability of vials and thus the potential for mix-ups with insulin vials. If insulin vials are stored in automated dispensing cabinets, place each type of insulin in a separate pocket to help avoid mix-ups. When available, use bar-code scanning during product selection.
Don’t assume there will be no problems. When you transition away from using insulin pens, it may be helpful to first conduct a failure mode and effects analysis so you can proactively anticipate and address problems that are sure to arise. During transition, audit health records for episodes of hypoglycemia and hyperglycemia to monitor for problems and encourage staff to report any confusion or hazard. Enhance ongoing surveillance of proper technique for withdrawing and measuring insulin doses. Don’t let your guard down with this high-alert medication.
1) Edrees HH, Paine, LA, Feroli ER, Wu AW. Health care workers as second victims of medical errors. Pol Arch Med Wewn. 2011; 121 (4): 101-108.
Diabetes in Control would like to acknowledge the Institute for Safe Medication Practices’ outstanding work in medication safety, including the above excerpt.
Report Medication Errors to ISMP:
Diabetes in Control is partnered with the Institute for Safe Medication Practices (ISMP) to help ensure errors and near-miss events get reported and shared with millions of health care practitioners. The ISMP is a Patient Safety Organization obligated by law to maintain the anonymity of anyone involved, as well as omitting or changing contextual details for that purpose. Help save lives and protect patients and colleagues by confidentially reporting errors to the ISMP.
And if you have a “Diabetes Disaster Averted” story, please also send it in separately to Diabetes In Control. If we use it you will receive a Visa Gift Card worth $50.00. Click here to let us know the details. (You can use your name or remain anonymous if you prefer.) Please note that ISMP is not associated with this Gift Card promotion.
|←Previous Diabetes Disaster Averted
Insulin Pens Used on Multiple Patients
Next Diabetes Disaster Averted →